0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Deaths From Diabetic Ketoacidosis After Long-Term Clozapine Treatment
HEIDI J. WEHRING, Pharm.D.; DEANNA L. KELLY, Pharm.D.; RAYMOND C. LOVE, Pharm.D; ROBERT R. CONLEY, M.D.
Am J Psychiatry 2003;160:2241-a-2242. doi:10.1176/appi.ajp.160.12.2241-a

To the Editor: There is strong evidence that clozapine is associated with new-onset type 2 diabetes mellitus and diabetic ketoacidosis. In fact, between clozapine’s introduction and June of 2000 there were eight spontaneous reports of diabetic ketoacidosis during clozapine treatment in patients with no documented history of diabetes mellitus or hyperglycemia. In these cases, diabetic ketoacidosis occurred approximately 5.8 weeks (range=2–20 weeks) after the beginning of clozapine treatment in patients with a mean age of 36.4 years (range=30–46 years) (1). Others report that people developing diabetic ketoacidosis during antipsychotic treatment are significantly younger and less overweight than those developing diabetes mellitus alone (2).

In Maryland, 2,046 people were treated with clozapine through Medicaid or the Maryland Pharmacy Assistance Program between 1990 and 2000 and were registered with the Clozapine Authorization and Monitoring Program. Three cases of lethal diabetic ketoacidosis occurred during clozapine treatment (0.15%), as noted by death certificates. Two of the three patients were male, and the mean age at death was 38.0 years (SD=6.1). All three people had schizophrenia and were being treated in outpatient settings. Concomitant psychiatric medications included sertraline, divalproex, fluoxetine, and methylphenidate. None of the patients had a diagnosis of diabetes mellitus or was being treated for this disorder. Weight, smoking status, and family history were unknown. All had been taking clozapine for over 1 year before death (25.5 months, 14.5 months, and 59.5 months; mean=33.2 months). To our knowledge, this is the first report of lethal diabetic ketoacidosis during long-term clozapine treatment.

A recent consensus conference recommended that glucose levels be monitored at baseline and then annually if weight gain is more than 7% of body weight (3) in people treated with any of the atypical antipsychotics. More careful attention, however, may need to be paid to both the short- and long-term risk of diabetes mellitus or diabetic ketoacidosis, especially with antipsychotics implicated in causing diabetes mellitus. While most cases do occur in the short term, there have been reports of diabetic ketoacidosis or diabetes mellitus worsening during long-term treatment with olanzapine. In recent cases, diabetic ketoacidosis occurred 17 months (4) and 24 months (5) after the start of olanzapine treatment. Another report noted dramatic worsening of diabetes mellitus after 3 years of olanzapine treatment (6). Other cases of diabetic ketoacidosis from olanzapine and clozapine may go unreported because of no apparent temporal relationship.

The mechanism by which clozapine causes diabetes mellitus is not clear but could involve insulin resistance, suppression of insulin release, or impairments in glucose utilization. Hyperglycemia has been noted to occur in over 50% of people receiving long-term clozapine treatment, and the elevated risk of developing diabetes may continue as long as the treatment (7). These authors recommend measurement of fasting blood glucose every 6 months during clozapine treatment. The discrepancy in monitoring recommendations underscores the need for greater attention to this topic. Health care professionals should be aware of the links of clozapine to diabetes mellitus and diabetic ketoacidosis and the potential for delayed recognition of complications associated with diabetes mellitus, especially in people who suffer from schizophrenia.

Mir S, Taylor D: Atypical antipsychotics and hyperglycaemia. Int Clin Psychopharmacol  2001; 16:63–74
[PubMed]
[CrossRef]
 
Jin H, Meyer JM, Jeste DV: Phenomenology of and risk factors for new-onset diabetes mellitus and diabetic ketoacidosis associated with atypical antipsychotics: an analysis of 45 published cases. Ann Clin Psychiatry  2002; 14:59–64
[PubMed]
 
Marder SR, Essock SM, Miller AL, Buchanan RW, Davis JM, Kane JM, Lieberman J, Schooler N: The Mount Sinai conference on the pharmacotherapy of schizophrenia. Schizophr Bull  2002; 28:5–16
[PubMed]
 
Goldstein LE, Sporn J, Brown S, Gaffey GK, Sachs S: New-onset diabetes mellitus and diabetic ketoacidosis associated with olanzapine treatment. Psychosomatics  1999; 40:438–443
[PubMed]
 
Seaburg HL, McLendon BM, Doraiswamy PM: Olanzapine-associated severe hyperglycemia, ketonuria, and acidosis: case report and review of literature. Pharmacotherapy  2001; 21:1448–1454
[PubMed]
[CrossRef]
 
Bechara CI, Goldman-Levine JD: Dramatic worsening of type 2 diabetes due to olanzapine after 3 years of therapy. Pharmacotherapy  2001; 21:1444–1447
[PubMed]
[CrossRef]
 
Henderson DC, Cagliero E, Gray C, Nasrallah RS, Hayden DL, Schoenfeld DA, Goff DC: Clozapine, diabetes mellitus, weight gain, and lipid abnormalities: a five-year naturalistic study. Am J Psychiatry  2000; 157:975–981
[PubMed]
[CrossRef]
 
+

References

Mir S, Taylor D: Atypical antipsychotics and hyperglycaemia. Int Clin Psychopharmacol  2001; 16:63–74
[PubMed]
[CrossRef]
 
Jin H, Meyer JM, Jeste DV: Phenomenology of and risk factors for new-onset diabetes mellitus and diabetic ketoacidosis associated with atypical antipsychotics: an analysis of 45 published cases. Ann Clin Psychiatry  2002; 14:59–64
[PubMed]
 
Marder SR, Essock SM, Miller AL, Buchanan RW, Davis JM, Kane JM, Lieberman J, Schooler N: The Mount Sinai conference on the pharmacotherapy of schizophrenia. Schizophr Bull  2002; 28:5–16
[PubMed]
 
Goldstein LE, Sporn J, Brown S, Gaffey GK, Sachs S: New-onset diabetes mellitus and diabetic ketoacidosis associated with olanzapine treatment. Psychosomatics  1999; 40:438–443
[PubMed]
 
Seaburg HL, McLendon BM, Doraiswamy PM: Olanzapine-associated severe hyperglycemia, ketonuria, and acidosis: case report and review of literature. Pharmacotherapy  2001; 21:1448–1454
[PubMed]
[CrossRef]
 
Bechara CI, Goldman-Levine JD: Dramatic worsening of type 2 diabetes due to olanzapine after 3 years of therapy. Pharmacotherapy  2001; 21:1444–1447
[PubMed]
[CrossRef]
 
Henderson DC, Cagliero E, Gray C, Nasrallah RS, Hayden DL, Schoenfeld DA, Goff DC: Clozapine, diabetes mellitus, weight gain, and lipid abnormalities: a five-year naturalistic study. Am J Psychiatry  2000; 157:975–981
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 5

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles